Kostantinos Vardakas       MD, PhD

Internal Medicine Specialist

Doctorate at Infectious Diseases, University of Crete

School of Medicine

 

 Office Hours

Mon - Fri,

5pm - 9pm

Mr Kostantinos Vardakas accepts patients by appointment

 

A patient with weakness, decreased appetite, unsteady gait and palpable abdominal mass


An 82 years old lady developed weakness which settled gradually into a period of three weeks alongside observed decrease appetite. Slowly, weakness became so intense that she rose with difficulty from her bed and just before calling for our help she developed instability in walking. Her medical history included hypertension, anemia (diagnosed prior 3 years without a documented diagnosis), hypothyroidism and atrial fibrillation. Her medications consisted of anti-hypertensive drugs (3 categories), anti-arrhythmic, thyroid hormone, and medications for osteoporosis.


On physical examination the patient was apparently ill, her skin had a yellow color (jaundice) and her conjunctivae were pale, suggesting severe anemia. On neurological examination there was diffuse weakness both during the initiation and coordination of movements. At the same time she was unable to rise from a sitting position. Finally, the palpation of her abdomen revealed a round, circular mass at her lower abdomen about the size of a child’s head.


Given the state of the patient hospitalization was recommended. The laboratory results revealed hypokalemia (K = 2.9 mEq/L) and hyponatremia (Na = 113 mEq/L) (both compounds called electrolytes and regulate nerve function and heart), increased bilirubin (2.5 mg/dl), anemia (hematocrit 28 that gradually fell to 22 after rehydration), increase in lactate dehydrogenase (LDH), an enzyme that is mainly increased in diseases of the liver, the heart or the blood and increased C reactive protein and erythrocyte sedimentation rate. A CT scan showed dilatation of the bladder without overt signs of obstruction or tumor in the region (urinary retention). A urinary catheter was inserted through which 3 liters of urine were drawn from her bladder in a short time. The catheter was removed after 2 days but because of recurrence of bladder retention it was re-introduced. Drugs were administered to improve the bladder’s function and the catheter was successfully removed without complications after 3 days.
The tests showed that hyponatraemia and hypokalaemia were due to diuretic use (a class of anti-hypertensive drugs). Replenishment of electrolytes was achieved through intravenous administration, discontinuation of diuretics restriction of water by mouth. The correction of electrolytes was achieved in a week. A bone marrow biopsy was performed that revealed myelodysplastic syndrome (type of refractory anemia). The patient was transfused with two units of red blood cells.


The combination of hyponatremia, hypokalemia and anemia in this patient exacerbated weakness, instability and resulted in urinary retention. The patient began gradually to regain her strength and by the time of hospital discharge she was able to get out of her bed and armchair with ease. Her anti-hypertensive treatment was adjusted accordingly and she reveived guidance for red blood cell transfusion again should a fall in hematocrit develops. In review after a few days the patient felt he had regained full strength.


Hyponatremia is a potentially fatal condition because of brain oedema may develop. It is relatively common cause of weakness and may occur with symptoms such as confusion, excitability or even seizures or coma if it develops rapidly. The reasons vary, but can be summarized in three main categories:
1) The hypervolaemic due to fluid retention in patients severe heart or liver failure or nephrotic syndrome.
2) The isovolaemic due to hypersecretion of antidiuretic hormone as a result of cancer or infections, primary polydipsia, renal or adrenal insufficiency and hypothyroidism.
3) The hypovolaemic due to fluid loss from vomiting, diarrhea, or excessive sweating, acute kidney injury, hypoaldosteronism or medications such as diuretics.

 

 

 

Private Practice

11 Taxiarchon st & Ag. Varvaras Ave
Palaio Phaliro, 17563
Athens
Tel.: 211 4037372
Cel.: 694 7939600

Quick Contact